Winter Weather, Beaver
- When
- February 16, 7:00 PM EST to February 17, 11:00 PM EST
- Where
- Beaver forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 40.682, -80.349 (the zone’s center; the record gives no point)
Low level moisture in cold northwest flow produced a mix of light snow and freezing drizzle across much of western Pennsylvania and eastern Ohio from the afternoon of the 16th to the late night of the 17th. This produced some icing on roadways and numerous accidents.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
Low level moisture in cold northwest flow produced a mix of light snow and freezing drizzle across much of western Pennsylvania and eastern Ohio from the afternoon of the 16th to the late night of the 17th. This produced some icing on roadways and numerous accidents. The most serious accident was on the Pennyslvania Turnpike between 10 PM and 11 PM on the 17th when 3 people were injured in a 13 car pile-up on the eastbound lanes in Beaver county, PA in Sewickley Twp. The turnpike was closed for over 7 hours to remove the weckage and replace a broken median.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Feb 16, 1:49 PM EST, 5 hours 11 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
149 PM EST TUE FEB 16 2010
.SYNOPSIS...
SNOW SHOWERS WITH AREAS OF BLOWING SNOW WILL CONTINUE THROUGH
MIDWEEK. SNOW SHOWERS WILL GRADUALLY DIMINISH FOR THE LATTER
HALF OF THE WEEK...WITH MAINLY DRY CONDITIONS FOR THE FIRST HALF
OF THE WEEKEND.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
NUMEROUS TO WIDESPREAD SNOW SHOWERS WILL CONTINUE THROUGH
TONIGHT...AS A POTENT SHORTWAVE CROSSES THE UPPER OHIO VALLEY.
SNOW ACCUMS TONIGHT WILL RANGE FROM 1-3 INCHES IN THE ADVISORY
AREAS TO ANOTHER 4-8 INCHES POSSIBLE ALONG THE HIGHER RIDGES.
ADDITIONAL SHORTWAVES WILL ROTATE AROUND BROAD LOW PRESSURE
WEDNESDAY...WITH ADDITIONAL ACCUMULATING SNOWS...ESPECIALLY
FOR THE RIDGES. IN ADDITION...WINDS OF 10-20 MPH WITH GUSTS
TO 25-30 MPH WILL CREATE AREAS OF BLOWING SNOW FOR MOST
LOCATIONS THROUGH WEDNESDAY. TEMPERATURES IN THE 20S WILL
GENERALLY PREVAIL.
&&
.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
SNOW SHOWERS WILL GRADUALLY DIMINISH ACROSS THE LOWLANDS AS
LOW PRESSURE EXITS TO THE NORTHEAST. CONTINUED NORTHWEST
UPSLOPE FLOW WILL RESULT IN NUMEROUS SNOW SHOWERS CONTINUING
THROUGH THURSDAY ACROSS THE RIDGES...WITH SIGNIFICANT ADDITIONAL
ACCUMULATIONS POSSIBLE. LINGERING SCATTERED SNOW SHOWERS BY
EARLY FRIDAY WILL DIMINISH AS HIGH PRESSURE AND W/SW FLOW
BUILDS IN.
&&
.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
A SURFACE RIDGE WILL BUILD FRIDAY NIGHT...AND HOLD THROUGH
SATURDAY...BRINGING THE FIRST SIGNIFICANT CHANCE FOR A BREAK IN
THE SNOW SHOWERS THIS WEEK.
THE NEXT LOW PRESSURE SYSTEM TO AFFECT THE REGION FOR SUNDAY INTO
MONDAY WILL NEED TO BE MONITORED CLOSELY...AS ITS CURRENT FORECAST
TRACK COULD LEAD TOWARD ANOTHER ACCUMULATING SNOW EVENT.
ANOTHER PERIOD OF UPPER TROUGHING AND NORTHWEST FLOW WILL FOLLOW
THIS EVENT INTO THE MIDDLE OF NEXT WEEK.
&&
.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
THE COMBINATION OF A NORTHWESTERLY/NORTHERLY FLOW AT THE SURFACE AND
WAVES CIRCULATING AROUND AN UPPER TROUGH WILL CONTINUE TO PRODUCE
SNOW SHOWER ACTIVITY THROUGH FRIDAY. AS A RESULT PREVAILING MVFR
CONDITIONS WITH PERIODS OF IFR IS EXPECTED TODAY THROUGH FRIDAY.
A BRIEF RIDGE OF HIGH PRESSURE WILL BRING A BREAK IN THE SNOW
SHOWERS FOR SATURDAY. HOWEVER...ANOTHER LOW PRESSURE SYSTEM WILL
BRING THE POTENTIAL FOR SNOW SUNDAY...WITH REDUCED CONDITIONS
POSSIBLE.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...WINTER STORM WARNING UNTIL 6 PM EST THURSDAY FOR MDZ001.
OH...WINTER WEATHER ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR
OHZ039>041-048>050-057>059-068-069.
PA...WINTER WEATHER ADVISORY UNTIL 6 AM EST THURSDAY FOR PAZ007>009-
013>016-020>023-029-031.
WINTER STORM WARNING UNTIL 6 PM EST THURSDAY FOR PAZ030-032.
WV...WINTER WEATHER ADVISORY UNTIL 6 AM EST THURSDAY FOR WVZ001>004-
012-021-022.
WINTER STORM WARNING UNTIL 6 PM EST THURSDAY FOR WVZ023-041.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 1003 AM EST TUE FEB 16 2010 MDZ001-PAZ030-032-WVZ023-041-171515- GARRETT-WESTMORELAND-FAYETTE-PRESTON-TUCKER- 1003 AM EST TUE FEB 16 2010 ...WINTER STORM WARNING IN EFFECT UNTIL 6 PM EST THURSDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...SOUTHWEST PENNSYLVANIA AND NORTHERN WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. OHZ039>041-048>050-057>059-068-069-171515- TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH- MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE- 1003 AM EST TUE FEB 16 2010 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL MIDNIGHT EST TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. PAZ007>009-013>016-020>023-029-031-WVZ001>004-012-021-022-171515- MERCER-VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER- ALLEGHENY-ARMSTRONG-INDIANA-WASHINGTON-GREENE-HANCOCK-BROOKE-OHIO- MARSHALL-WETZEL-MARION-MONONGALIA- 1003 AM EST TUE FEB 16 2010 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 AM EST THURSDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The national radar mosaic for the moment the first event began.
1 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2010Every state in 2010This day in weather historyWarnings in Pennsylvania, February 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 216148.